Kansas, 2017Winter Weather in Kansas, December 26, 2017
December 26, 2017 · NWS TOP · 1 event in 1 county or zone
Between 1 and 2 inches of snow fell during the morning of December 26th causing slick travel on roadways. A winter weather advisory had been issued for the area where the fatal accident occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 4
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Between 1 and 2 inches of snow fell during the morning of December 26th causing slick travel on roadways. A winter weather advisory had been issued for the area where the fatal accident occurred. Just before 10am local time, a pickup truck traveling west on interstate 70 struck a guardrail near Abilene, KS and traveled along and on top of the rail before falling around 25 feet off of a bridge coming to rest on its top. All 4 inside the vehicle were killed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 26, 3:48 AM CST, 12 minutes earlier.
Area forecast discussion, Dec 26, 3:48 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
348 AM CST Tue Dec 26 2017
.SHORT TERM...(Today and tonight)
Issued at 230 AM CST Tue Dec 26 2017
As of 09Z Tuesday morning, the stubborn ridge/trough mid-level
pattern continues across the CONUS. The central Plains remain
within the northwest regime of the mid and upper level flow. Weak
perturbation within the northwest flow continue to translate
southeastward across the central Plains, enhancing localized
vertical motion along their path. The VWP sites across KS/NE
suggest a H5 speed max across south-central NE, which is also
contributing to the light snow across north-central KS and south-
central NE. At the surface a stout anticyclone continues to
intrude on the central Plains with reinforcing CAA. Northeasterly
winds near 10kts continue to contribute to wind chill readings
between 0 and -13 across the area.
The rest of today: As the aforementioned speed max and weak
perturbations translate across the CWA this morning into the early
afternoon, expected light to perhaps moderate snowfall across the
area. Forecast soundings from all short term solutions suggests a
very deep saturated layer within the dendritic growth zone,
therefore expected snowfall/snowfall rates to be efficient. That
being said, the lack of synoptic scale forcing will limit the
duration of any moderate band. Snowfall accumulations of 1-2
inches are expected for areas along and north of I-70. Locally
higher amounts, upwards of 3 inches are certainly possible. Short
term solutions continue to slow the onset times across the area
with snowfall beginning in north-central KS within the hour. East-
central KS, including the Lawrence and Topeka area look to see
light to moderate snow begin falling in the 13-14Z time frame.
Given the timing in regards to the morning commute, will continue
with the Winter Weather Advisory for
Franklin/Douglas/Osage/Shawnee/Jefferson counties. Any lingering
light snow showers or flurries look to exit the region by mid-
afternoon. Bitterly cold temperatures will remain however with
highs only reaching the upper single digits to mid teens this
afternoon.
Tonight: The bitterly cold temperatures will continue overnight as
the surface ridge moves overhead. Decreasing cloud cover overnight
will yield low temperatures ranging from -4 along the KS/NE border
to +4 in east-central KS. Northeasterly winds near 5kts will
contribute to wind chill readings between -9 and -16 Wednesday
morning.
.LONG TERM...(Wednesday through Monday)
Issued at 230 AM CST Tue Dec 26 2017
Surface high pressure starts to shift to our east late Wednesday.
Winds become slowly south southeasterly, but likely a little too
late in the day to impact temperatures, with low to middle teens
north and highs near 20 south. Overnight lows in the teens start
to recover into the day on Thursday, the degree to which will
depend on how fast the next front comes in. The EC is about 12
hours slower, and would make for warmer temperatures, but even the
cooler/faster GFS would get us to highs in the 20s and 30s before
the next cooldown. This faster GFS could also allow another day
of recovery between systems on Friday with highs in the 20s and
30s again.
Some differences in the long term models, with both depicting
temperatures below normal, but just how cold and for how long
varies a bit between solutions. The highly meridional GFS drives
a seemingly relentless cold high pressure dome into the plains
from Saturday through Monday, when the center of the high
eventually makes it over eastern Kansas. Highs in the teens could
be generous by Monday, with overnight lows remaining single
digits to a few degrees below zero, and would result in much lower
wind chills. The EC is also initially quite amplified, and even
drives the front southward faster on Saturday, but is more
progressive with its eastern movement of the upper trof, and
flattens the upper flow over the Central Plains as the trof moves
east - thus possibly bringing eastern Kansas into the back side of
the surface high on Sunday and its related temperature recovery
before the next front moves in on Monday. It could also keep the
coldest air to the north and east. But with several ensemble
members leaning toward the GFS solution, will keep the forecast
toward colder numbers. Overnight wind chills over the holiday
weekend are forecast well into the negative teens.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1134 PM CST Mon Dec 25 2017
For the 06z TAFs, areas of light snow will develop over the TAF
sites around and after sunrise this morning and dissipate by late
morning. This light snow will result in a period of MVFR
cigs/vis, with low-end VFR cigs expected to remain in place behind
the snow through the afternoon hours. Winds through the period
will persist out of the northeast.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM this morning to noon CST today
for KSZ026-039-040-055-056.
&&
SHORT TERM...Baerg
LONG TERM...67
AVIATION...Hennecke
Hazardous weather outlook, Dec 25, 11:42 PM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1142 PM CST Mon Dec 25 2017
KSZ008>012-020>024-026-034>040-054>056-058-059-270545-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1142 PM CST Mon Dec 25 2017
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Tonight.
Areas of light snow will develop over north central and northeast
Kansas overnight. Overnight snow accumulations of around one-half
inch or less will be possible for locations generally along and
north of an Abilene to Topeka line. This light snow will likely
result in periods of reduced visibilities.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Areas of light to moderate snow will continue through mid to late
Tuesday morning across much of the outlook area, with an
additional 0.5 to 1.5 inches of snow possible. Periods of reduced
visibilities will be likely with these areas of light snow.
Wind chill values fall to 10 to 15 degrees below zero Wednesday
morning and possibly again on Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Winter Weather, Dickinson
- When
- December 26, 4:00 AM CST to 12:00 PM CST
- Where
- Dickinson forecast zone
- Deaths
- 0 direct, 4 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Just before 10am local time, a pickup truck traveling west on interstate 70 struck a guardrail near Abilene, KS and traveled along and on top of the rail before falling around 25 feet off of a bridge coming to rest on its top. All 4 inside the vehicle were killed. The snow reduced visibility to around 1/2 to 1 mile at times. A winter weather advisory was in effect and 1 to 2 inches of snow fell during this event.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, December 26 to 28, 20173 deaths · $37,000 · 10 events
- Extreme Cold in South Dakota, December 26, 201720 events
- Cold in Iowa, December 26 to 27, 201710 events
- Cold in South Dakota, December 26, 20175 events
- Extreme Cold in Montana, December 26 to 27, 20173 events
- Extreme Cold in Montana, December 26, 20172 events
- Flash Flood and Heavy Rain in Hawaii, December 26 to 27, 20172 events
- High Wind in Hawaii, December 26 to 28, 201762 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725484.